Stony Brook
EMergency Medicine
Residency

(631) 444-3880

 

101 Nicolls Road,

Stony Brook, NY 11794

  • Facebook Social Icon
  • Twitter Social Icon
  • Instagram Social Icon

Copyright 2019 Designed by Michael Beck MD

The Best in FOAM Education

What is "Unstable" A-fib?

October 7, 2019

A 74 y/o F, with PMH of A-fib on Xarelto presents in acute respiratory distress, reporting sudden onset yesterday of palpitations and shortness of breath that has progressed in severity. She reports it “feels like an exacerbation of my Afib.”

 

  • ECG: A-fib with rapid ventricular response; rate 178 bpm

  • Vitals: BP - 216/100, RR - 45, SpO2 - 91% on 3L NC

  • PE: anxious, Diaphoretic, diffusely mottled skin, and tachypneic with accessory muscle use. No peripheral edema. Diffuse crackles on lung auscultation.

  • POCUS cardiothoracic ultrasound: Diffuse B-line pattern in lungs, no pleural effusions, and lung sliding bilaterally

 

Emergency Department Course:

Respiratory therapy called for BiPAP. 10 mg diltiazem given with a decrease in HR to 165 and SBP to 140 but no improvement in skin tone or respiratory distress. Given acute pulmonary edema and since the patient was already anticoagulated, the decision was made to cardiovert. Sedated with 10mg etomidate, synchronized cardioversion at 200J to sinus Tachycardia rate 140. Patient awoke reported feeling “much better”, skin mottling resolved, respiratory distress improved. BiPAP applied. Patient was given sublingual nitroglycerin and magnesium.

 

After arrival of her husband, additional history provided that the patient has been on two different antibiotics for UTIs over past 10 days (Bactrim and Nitrofurantoin) and has continued to have symptoms of urinary urgency and frequency. Over the last two days, she has experienced fevers, vomiting, and diarrhea.

 

POCUS cardiac ultrasound shows collapsible IVC. Rectal temp obtained of 40.5 C. IV fluids and antibiotics initiated for presumed genitourinary source.

 

Patient was eventually weaned off BiPAP and admitted to cardiac step-down unit.

 

Presumed Diagnosis: Sepsis secondary to UTI, exacerbation of A-fib resulting in acute pulmonary edema.

 

Take Away #1

ACLS Guidelines: Unstable tachyarrythmia (defined as hypotension, acute AMS, acute pulmonary edema, ischemic chest pain) warrants cardioversion. This patients BP was elevated which can make the mental jump of defining her as unstable because of acute pulmonary edema and warranting cardioversion difficult. This patient was already anticoagulated which eases that aspect of hesitation to cardiovert. Pregnancy is not a contraindication to cardioversion.

 

Take Away #2

Cardioversion: Dose of 200 J first attempt with anterior-posterior pad position.

Sedation: Ketamine is a great drug and doesn’t lower BP, however it can have a prolonged sedative effect which can hinder ongoing efforts to assess ongoing shock and mental status after the cardioversion. Etomidate 0.1 mg/kg (10mg) for this patient worked well and she didn’t remember the cardioversion.

 

Take Away #3

What if Cardioversion doesn’t work? Unstable a-fib patients may not respond to cardioversion. Two to three cardioversion attempts are warranted. If failed to cardiovert, take other measures to control blood pressure and heart rate. For blood pressure control, consider small fluid boluses or vasopressors. For rate control, use diltiazem in 5-10 mg pushes q2 mins or a slow drip of 2.5 mg/min over 10 mins. Do not forget magnesium 2-4 g IV can help spontaneous reversion to sinus rhythm.

Sean Boaglio, DO is a current third year resident at Stony Brook Emergency Medicine. He can be found on Twitter @BoaglioSean.

 

Reference(s):

 

Edited by Bassam Zahid, MD

Share on Facebook
Share on Twitter
Please reload

Follow Us
  • Facebook Basic Square
  • Twitter Basic Square
  • Instagram Social Icon
Recent Posts

March 20, 2020

January 29, 2020

Please reload

Archive
Please reload

Search By Tags